Dense Fog, King George
- When
- November 9, 4:15 AM EST to 10:39 AM EST
- Where
- King George forecast zone
- Reported by
- AWOS
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile.
High pressure provided mainly clear skies along with light winds. Radiational cooling led to the development of fog across portions of the Virginia Piedmont.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure provided mainly clear skies along with light winds. Radiational cooling led to the development of fog across portions of the Virginia Piedmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 9, 4:00 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 AM EST WED NOV 9 2011
.SYNOPSIS...
HIGH PRESSURE MOVES OFF THE EASTERN SEABOARD TODAY. A COLD FRONT
WILL MOVE ACROSS THE REGION THURSDAY...WITH BREEZY AND COOLER CONDITIONS
ARRIVING BEHIND THE FRONT LATER THURSDAY AND FRIDAY. HIGH PRESSURE
WILL RETURN TO THE AREA THIS WEEKEND AND INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN FOR THE NEAR TERM IS THE DENSE FOG THAT IS ADVECTING
NNW-WD FROM SE VA. THE HRRR MODEL HAD A DECENT HANDLE OF THIS EVENT
BUT SEEMS TO BE A BIT AGGRESSIVE WITH NWD AND WWD EXTENT OF LOW
STRATUS/DENSE FOG...PLACING EVERYWHERE EAST OF THE BLUE RIDGE IN
DENSE FOG THRU MID MRNG. HIGHEST CONFIDENCE FOR DENSE FOG /WHICH
WILL LIKELY BE WIDESPREAD/ IS SOUTH AND EAST OF I-95...ESPECIALLY
OVER THE NRN NECK OF VA AND LOWER SRN MD. ACCORDINGLY HAVE ISSUED A
DENSE FOG ADVISORY THRU 10 AM. WILL HAVE TO WATCH NWD PROGRESS OF
THE FOG AND MAY NEED TO EXPAND THE ADVISORY CLOSER TO DC.
HIPRES WILL CONTINUE TO SHIFT OFF THE MID-ATLANTIC AND NEW ENGLAND
COAST TDA IN RESPONSE TO LOPRES TRACKING NEWD THRU THE MIDWEST AND
GREAT LAKES REGION. SLY FLOW AHEAD OF THE LOW AND ASSOCIATED COLD
FRONT WILL STRENGTHEN ACROSS THE ERN CONUS THRUOUT THE DAY. ONCE THE
MRNG FOG DISSIPATES...SUNNY SKIES WILL EXIST OVER MOST OF THE
REGION. CLOUDS ASSOCIATED WITH THE APPROACHING COLD FRONT WILL
STREAM IN FROM THE WEST LATE IN THE AFTN ACROSS THE POTOMAC
HIGHLANDS. HIGH TEMPS WILL BE SIMILAR TO YDA...MAYBE A COUPLE OF
DEGREES COOLER. HIGH TEMPS IN THE MID TO UPPER 60S WILL BE ABOUT 5
DEGREES ABOVE NORMAL.
LOPRES WILL TRACK NEWD INTO ERN ONTARIO TNGT WHILE THE COLD FRONT
CROSSES THE APPALACHIANS LATE TNGT. WITH THE BEST DYNAMICS SHIFTING
WELL N AND W OF THE AREA TNGT...SHOWER ACTIVITY SHOULD DIMINISH
OVNGT AS IT MOVES EAST OF THE ALLEGHENY FRONT. WEAKENING LIFT ALONG
THE FRONT WILL LIMIT POPS TO 20-30 PERCENT EAST OF THE POTOMAC
HIGHLANDS. MOIST SECTOR AHEAD OF THE FRONT MAY BE PRIMED FOR ANOTHER
ROUND OF FOG...POSSIBLY DENSE...IF CLOUDS DONT STREAM IN FIRST. BEST
CHANCE TO SEE FOG WILL BE E OF I-95.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
SREFS INDICATES THAT FOG/STRATUS MAY BE IN PLACE NEAR/EAST OF THE
INTERSTATE 95 CORRIDOR EARLY THURSDAY. CANT RULE OUT FOG BEING DENSE
IF IT DOES FORM/ADVECT AS SOME GUIDANCE SUGGESTS. THE TIMING OF A
FRONT FROM THE WEST WILL BE IMPORTANT AS WELL...AS IT MAY HELP
DETERMINE THE WESTERN EXTENT OF FOG. FRONT WILL LIKELY BE LOCATED
JUST WEST OF WASHINGTON D.C. AT 12Z FRIDAY...AND THEN EAST OF THE
BAY BY 16Z. FRONT WILL BRING WITH IT A CHANCE OF SHOWERS...AND THE
CHANCE OF SHOWERS WILL LINGER INTO THE EARLY EVENING UNTIL THE MID
LEVEL TROUGH SWINGS THROUGH.
BEHIND THE SURFACE FRONT...WINDS WILL SHIFT TO THE NORTHWEST. THIS
WILL BRING COLDER AIR INTO THE AREA BY THURSDAY EVENING. THIS
COMBINED WITH AN UPSLOPE COMPONENT WILL ALLOW RAIN SHOWERS TO CHANGE
TO SNOW SHOWERS OVER THE WESTERN SLOPES OF THE HIGHLANDS THURSDAY
EVENING. REST OF THE CWA WILL CLEAR OUT OVERNIGHT...BUT CLOUDS AND
SNOW SHOWERS LIKELY PERSIST OVER THE FAVORED UPSLOPE AREAS OVERNIGHT
THURSDAY WITH LIGHT ACCUMULATIONS POSSIBLE.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST ON FRIDAY AND REMAINS
IN CONTROL OVER THE WEEKEND. TIGHT GRADIENT/DECENT MIXING BEHIND THE
FRONT WILL PRODUCE GUSTY WINDS ON FRIDAY AS SUNSHINE RETURNS.
DAYTIME TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW CLIMO.
TEMPERATURES ARE FORECAST TO MODERATE SOME OVER THE WEEKEND AND
ESPECIALLY EARLY NEXT WEEK. HIGH PRESSURE DEPARTS MONDAY...AND THEN
THE NEXT FRONT MAY AFFECT THE REGION TUESDAY OR WEDNESDAY.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
WILL BE KEEPING AN EYE ON THE DENSE FOG THAT IS ADVECTING NWD FROM
SE VA AS NWRN FRINGE OF THIS DENSE FOG MAY COME CLOSE TO DCA AND
POSSIBLY BWI THIS MRNG. CURRENT THINKING IS THE DENSE FOG SHOULD
REMAIN JUST SOUTHEAST OF THE DCA/BWI. FARTHER NORTH AND WEST...ANY
FOG SHOULD BE PATCHY WITH VSBYS MAINLY REMAIN AOA MVFR CAT.
AFTER MRNG FOG DISSIPATES...VFR CONDITIONS TDA. LGT SLY FLOW WILL
DEVELOP TDA AS HIPRES MOVES OFF THE COAST AND A COLD FRONT
APPROACHES FROM THE MIDWEST. THE COLD FRONT WILL MOVE THRU THE
REGION LATE TNGT INTO ERY THU MRNG. MVFR CIGS POSSIBLE IN
ASSOCIATION WITH FROPA.
ACCORDING TO SREFS...PROBABILITIES OF VSBYS LESS THAN 1 MILE ARE
AROUND 60 PCT FROM INTERSTATE 95 EAST...INCLUDING DCA/BWI. THERE MAY
BE A TIMING/SQUEEZE PLAY INVOLVED AS COLD FRONT WILL BE APPROACHING
FROM THE WEST. BUT LOW VSBYS/CIGS MAY BE ABLE TO FORM/ADVECT /AS WE
ARE SEEING JUST SOUTHEAST OF THE HUBS EARLY THIS MORNING/ THROUGH
THURSDAY MORNING BEFORE THE FRONT MOVES THROUGH. CHANCES OF IFR/LIFR
FURTHER WEST AT IAD ARE LOWER...BUT DETAILS OF THIS POTENTIAL
IFR/LIFR EVENT AT THE HUBS WILL NEED TO BE FINE TUNED AS WE GET
CLOSER. BOTTOM LINE IS THAT THERE IS THE POTENTIAL FOR THE MORNING
PUSH ON THURSDAY TO BE BE AFFECTED.
COLD FRONT FOLLOWS THROUGH LATER IN THE MORNING...WITH A CHANCE OF
SHOWERS AND A WIND SHIFT TO THE NORTHWEST. CHANCE OF SHOWERS REMAINS
UNTIL THURSDAY EVENING WHEN THE MID LEVEL TROUGH SWINGS THROUGH.
HIGH PRESSURE BUILDS IN FRIDAY THROUGH THE WEEKEND. EXPECT GUSTY
NORTHWEST WINDS ON FRIDAY THEN LESS WIND THIS WEEKEND.
&&
.MARINE...
DENSE FOG WILL IMPACT PORTIONS OF THE MID AND LOWER TIDAL POTOMAC
AND SRN MD CHSPK BAY THRU MID MRNG. LIGHT S-SE FLOW AROUND 5-10 KT
WILL DEVELOP TDA. A COLD FRONT WILL APPROACH ERY THU MRNG. FOG MAY
IMPACT THE SAME AREAS AS THIS MRNG AGAIN LATE TNGT.
THERE MAY BE REDUCED VSBYS IN FOG OVER THE WATERS TO BEGIN THURSDAY.
THEN A COLD FRONT WILL MIX THINGS OUT AS IT MOVES THROUGH IN THE
LATE MORNING. THERE WILL BE A CHANCE OF SHOWERS WITH THE FRONT AND A
MID LEVEL SHORTWAVE INTO THE EARLY EVENING THURSDAY. WINDS ARE ALSO
FORECAST TO INCREASE BEHIND THE FRONT...AND A SMALL CRAFT ADVISORY
HAS BEEN RAISED OVER MUCH OF THE WATERS THURSDAY AFTERNOON AND
NIGHT. EXPECT SCA CONDITIONS OVER THE ENTIRE MARINE AREA ON FRIDAY
AS WELL...BUT WINDS COULD ALSO FLIRT WITH GALE CRITERIA. FRIDAY IS
FIFTH PERIOD SO DIDN/T RAISE ANY HEADLINES YET...BUT EVENTUALLY AT
LEAST A SCA WILL BE NEEDED FRIDAY. HIGH PRESSURE BUILDS IN OVER THE
WEEKEND FOR LESS WIND.
&&
.TIDES/COASTAL FLOODING...
SENSITIVE LOCATIONS SUCH AS ANNAPOLIS AND ALEXANDRIA WILL NEED TO
BE WATCHED DURING HIGH TIDE THIS AFTERNOON/EARLY EVENING. WATER
LEVELS ARE NEAR NORMAL EARLY THIS MORNING...BUT SHOULD INCREASE
SOME AS THE DAY PROGRESSES. HOWEVER...IT WOULD TAKE AROUND A 1
FOOT ANOMALY TO PRODUCE MINOR TIDAL FLOODING AT ANNAPOLIS AND
ANOMALIES MAY NOT BE ABLE TO GET THAT HIGH BY TIME OF HIGH TIDE.
THEREFORE...NO COASTAL FLOOD ADVISORY HAS BEEN ISSUED.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...DENSE FOG ADVISORY UNTIL 10 AM EST THIS MORNING FOR MDZ016>018.
VA...DENSE FOG ADVISORY UNTIL 10 AM EST THIS MORNING FOR VAZ057.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON THURSDAY TO 6 AM EST FRIDAY FOR
ANZ530>534-537>543.
&&
SYNOPSIS...JRK/BPP
NEAR TERM...JRK
SHORT TERM...BPP
LONG TERM...BPP
AVIATION...JRK/BPP
MARINE...JRK/BPP
TIDES/COASTAL FLOODING...JRK/BPPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 309 AM EST WED NOV 9 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 101000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 309 AM EST WED NOV 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG MAY FORM OVER THE NORTHERN NECK OF VIRGINIA AND SOUTHERN MARYLAND EARLY THIS MORNING. A DENSE FOG ADVISORY MAY BE NEEDED FOR THESE LOCATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE OVER PORTIONS OF THE WATERS THURSDAY AFTERNOON INTO THURSDAY NIGHT...AND LIKELY OVER ALL THE WATERS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-101000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 309 AM EST WED NOV 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
Visibility was reported to be around one quarter mile.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353687.